Texas, 2013

Hail in Texas, May 23, 2013

May 23, 2013 · NWS AMA · 1 event in 1 county or zone

Isolated thunderstorms developed over the south central Texas Panhandle during the late afternoon hours of the 23rd. Multiple surface boundaries, moderate elevated instability, and a weak midlevel shortwave proved insufficient to allow for thunderstorm initiation over the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated thunderstorms developed over the south central Texas Panhandle during the late afternoon hours of the 23rd. Multiple surface boundaries, moderate elevated instability, and a weak midlevel shortwave proved insufficient to allow for thunderstorm initiation over the Texas Panhandle. Thunderstorm initiation occurred over Floyd County and the outflow from this thunderstorm gave the final bit of forcing needed to initiate two discrete thunderstorms, one over northern Potter and the other over southern Moore Counties. The thunderstorm over southern Moore County took a southeastern track which brought it to the northern city limits of Amarillo (Potter County). At the same time the northern Potter County thunderstorm took a northerly track, taking it into Moore County. The northerly track thunderstorm crossed behind the other thunderstorm and cut off the inflow to that thunderstorm. By this point the southeastern track storm had entered the northern city limits of Amarillo (Potter County). The Amarillo (Potter County) thunderstorm produced 1 inch hail on highway 287 before decaying due to its inflow being cut off by the other storm. The northern track thunderstorm moved into northern Moore County before decaying as well. No other thunderstorms developed due to the capping inversion strengthening after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 2:17 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 23, 2:17 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT THU MAY 23 2013

.SHORT TERM...TONIGHT THROUGH SUNDAY.

TONIGHT...
SEVERE THUNDERSTORMS COULD BE ONGOING ACROSS THE PANHANDLES AS WE
HEAD INTO THE TONIGHT PERIOD. THE STALLED FRONT DRAPED ACROSS THE
AREA ...AND A DRY LINE INTERSECTING THIS FRONT FROM THE SOUTH...WILL
CONTINUE TO SERVE AS THE MAIN FOCUSES FOR CONVECTION. THEREFORE THE
SOUTHEASTERN TEXAS PANHANDLE WILL HAVE THE GREATEST CHANCES FOR
SEVERE WEATHER. ELSEWHERE ACROSS THE PANHANDLES...ISOLATED SHOWERS
AND THUNDERSTORMS WILL STILL BE POSSIBLE. WITH SLOW STORM MOTIONS
AND PWAT VALUES AT LEAST IN THE 75TH PERCENTILE RANGE MOVING INTO
THE AREA...LOCALIZED FLASH FLOODING CAN BE EXPECTED.

FRIDAY AND SATURDAY...
THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER WILL BE DECREASING
OVER THE WEEKEND. AT THIS TIME...CONFIDENCE REMAINS LOW AS TO THE
EXACT PLACEMENT FOR PRECIPITATION...AS OUTFLOW BOUNDARIES FROM
TODAY/S CONVECTION WILL ALMOST CERTAINLY PLAY A ROLE IN THE COMING
DAYS. IN GENERAL...THE WESTERN PANHANDLES WILL BE FAVORED...WITH
1500-2500 J/KG OF MLCAPE MAINLY IN THE WEST. A TALL AND SKINNY CAPE
PROFILE AND SLOW STORM MOTIONS WILL FAVOR MORE OF A HEAVY RAIN
THREAT THAN LARGE HAIL OR TORNADO THREAT.

SUNDAY...
THE DRYLINE ON SUNDAY SHOULD PUSH A LITTLE FURTHER EAST...SETTING UP
MORE LIKELY NEAR OR EAST OF AMARILLO. AGAIN...1500-2500 J/KG OF
MLCAPE AND A TALLER SKINNY CAPE PROFILE SUGGEST A HIGH RISK FOR
HEAVY RAIN.

NF

.LONG TERM...SUNDAY EVENING THROUGH NEXT THURSDAY.

A FAIRLY ACTIVE PATTERN IS EXPECTED TO PERSIST THROUGH MID TO LATE
NEXT WEEK...WITH AT LEAST SOME CHANCE FOR A FEW THUNDERSTORMS
ASSOCIATED WITH THE DRYLINE EVERY AFTERNOON AND EVENING.

A SOUTHWEST FLOW ALOFT WILL PERSIST ACROSS THE HIGH PLAINS THROUGH
MUCH OF NEXT WEEK...AS THE REGION REMAINS STATIONED BETWEEN AN UPPER
TROUGH ACROSS THE WESTERN CONUS AND AN UPPER RIDGE AXIS OVER THE
EASTERN PLAINS STATES/MS VALLEY. THIS UPPER FLOW PATTERN WILL
MAINTAIN PERSISTENT LEE SURFACE TROUGHING...AND ALSO KEEP THE
DRYLINE FROM MIXING TOO FAR EAST. THE DRYLINE WILL LIKELY MIX FROM
EASTERN NM INTO THE WESTERN PANHANDLES EACH DAY...POSSIBLY HANGING
UP IN EASTERN NM ON A COUPLE DAYS...PROVIDING A DAILY FOCUS FOR AT
LEAST A FEW STORMS TO DEVELOP. ANY WEAK SHORTWAVES EJECTING IN THE
SOUTHWEST FLOW ALOFT WILL ENHANCE STORM CHANCES ON A GIVEN DAY.
MODELS CONTINUE TO DIFFER WITH THE EVENTUAL EJECTION OF THE MAIN
WESTERN TROUGH...WITH THE GFS MORE PROGRESSIVE THAN THE ECMWF. HAVE
TRENDED MORE CLOSELY TO THE LESS PROGRESSIVE ECMWF FOR NOW. DEEP
LAYER SHEAR LOOKS TO BE MODEST ON MOST DAYS...LIKELY INCREASING
LATER IN THE WEEK WHEN THE TROUGH DOES EVENTUALLY EJECT.
HOWEVER...LOW-LEVEL MOISTURE HANGING IN EAST OF THE DRYLINE WILL
MAINTAIN SUFFICIENT INSTABILITY TO SUPPORT SOME THREAT OF A FEW
SEVERE STORMS EACH AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS WITH THESE STORMS.

TEMPERATURES WILL GENERALLY REMAIN ABOVE AVERAGE THROUGH THE PERIOD
WITH HIGHS REACHING THE MID 80S TO LOWER 90S AND LOWS IN THE MID 50S
TO UPPER 60S.

KB

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE NEXT WEEK AS RAIN CHANCES REMAIN IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  82  63  86  62 /  50  30  20  20  20
BEAVER OK                  62  84  67  91  68 /  50  30  20  20  20
BOISE CITY OK              59  83  61  91  60 /  20  30  30  20  20
BORGER TX                  64  85  65  88  65 /  50  30  20  20  20
BOYS RANCH TX              62  89  65  90  64 /  40  30  30  20  20
CANYON TX                  60  85  64  85  62 /  50  30  20  20  20
CLARENDON TX               64  80  64  83  63 /  50  30  20  20  20
DALHART TX                 60  85  61  90  59 /  20  30  30  20  20
GUYMON OK                  62  83  65  91  66 /  30  30  30  20  20
HEREFORD TX                60  86  62  85  62 /  40  30  20  20  20
LIPSCOMB TX                64  81  67  86  65 /  50  30  20  20  20
PAMPA TX                   61  81  65  85  63 /  50  30  20  20  20
SHAMROCK TX                65  82  66  84  63 /  50  30  20  20  20
WELLINGTON TX              67  83  66  85  63 /  50  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 23, 2:34 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT THU MAY 23 2013

OKZ001>003-TXZ001>020-241100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
334 PM CDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. SOME STORMS COULD BE
SEVERE THROUGH THIS EVENING...MAINLY IN THE SOUTHERN TWO THIRDS OF
THE TEXAS PANHANDLE...WHERE A TORNADO WATCH IS IN EFFECT THROUGH 10
PM CDT. THE PRIMARY HAZARDS WILL BE VERY LARGE HAIL TO THE SIZE OF
SOFTBALLS...STRONG WINDS TO 80 MPH...AND HEAVY RAIN LEADING TO
LOCALIZED FLASH FLOODING. THERE IS ALSO A THREAT OF A FEW TORNADOES
MAINLY IN THE SOUTHEAST AND SOUTH CENTRAL TEXAS PANHANDLE THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST FOR MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES FRIDAY THROUGH WEDNESDAY...PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS. POTENTIAL WILL EXIST FOR A FEW STRONG TO
SEVERE STORMS EACH AFTERNOON AND EVENING...WITH LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN BEING THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THROUGH THIS EVENING ESPECIALLY
ACROSS THE SOUTHERN TWO THIRDS OF THE TEXAS PANHANDLE.

KB

The radar

The Amarillo radar (KAMA), 19 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Potter

When
May 23, 4:36 PM CST to 4:38 PM CST
Where
Potter County, 11.62 mi N of Amarillo to 10.57 mi NNW of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.367, -101.847

A discrete thunderstorm developed over southern Moore County and moved to the southeast. As the storm moved to the southeast it entered Potter County and reached the northern city limits of Amarillo (Potter County). The thunderstorm produced 1 inch hail on US Highway 287 before having its inflow undercut by another thunderstorm. This thunderstorm quickly decayed and did not cause any further severe weather reports.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454382.